A 26-year-old died of myocarditis after being vaccinated with Pfizer
New Zealand second death linked to Pfizer / BioNTech coronavirus vaccine
A second death in New Zealand is linked to the Pfizer / BioNTech vaccine against coronavirus. According to the country's health authorities, a 26-year-old died of myocarditis - a rare inflammation of the myocardium - two weeks after being vaccinated with the first dose.
The death of the 26-year-old, who had received only the first dose, is the second that is associated with the known, although rare side effect of the coronavirus vaccine in New Zealand. In August, New Zealand authorities announced that a woman had died after taking both doses.
"Based on the information currently available, the council concluded that myocarditis was probably due to the vaccination of this man," the Independent Vaccine Safety Monitoring Board said in a press release.
The young man, who died within two weeks of receiving the first dose, did not seek medical advice or treatment for the symptoms he was experiencing.
Myocarditis can limit the ability of the heart muscle to supply blood to the organs and can also cause heart arrhythmias. However, it is not uncommon for people with myocarditis not to notice the slightest thing.
A Pfizer representative was not available for comment on the announcement.
According to the council, two other deaths, including that of a child in adolescence - 13 years - may have been due to myocarditis after vaccination against COVID-19. However, more data need to be gathered before a child's death can be linked to the Pfizer / BioNTech vaccine, and the second death of a 60-year-old man is thought to be unlikely to be due to the same source.
Despite the serious, though very rare, side effects of this vaccine, the council still considers that the benefits of its use far outweigh the risks.